Pennsylvania, 2008

Flash Flood in Pennsylvania, July 6, 2008

July 6, 2008 · NWS PBZ · 1 event in 1 county or zone

Scattered slow moving thunderstorms developed under weak low pressure aloft across northern West Virginia and western Pennsylvania with some flash flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered slow moving thunderstorms developed under weak low pressure aloft across northern West Virginia and western Pennsylvania with some flash flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 2:07 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 2:07 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS EVENING INTO MONDAY...BRINGING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA TUESDAY
AND WEDNESDAY WITH SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS MOVING NORTHWEST ON FRONT SIDE OF UPPER
LOW WILL BE MAINLY ACROSS EASTERN CWA THIS EVENING WITH HEAVY
RAINFALL AMOUNTS IN STORMS. UPPER SYSTEM WILL BE FARTHER EAST MONDAY
WITH SCATTERED AFTERNOON STORMS IN THE RIDGES. TEMPERATURES WILL
MOVE TO ABOVE NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE REGION WILL BE IN BETWEEN SYSTEMS MONDAY NIGHT INTO EARLY
TUESDAY BEFORE FRONTAL SYSTEM APPROACHES LATER DAY TUESDAY AND
MONDAY ACROSS REGION WEDNESDAY. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND STORMS. FRONT LOOKS TO EXIT REGION BY LATE DAY
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WENT WITH FASTER GFS SOLUTION WITH COLD FRONT SOUTH OF CWA AT 00Z
THURSDAY. WITH SURFACE HIGH PRESSURE STILL WEST OF CWA THURSDAY
EXPECT SCT-BKN CU DURING THE AFTERNOON. UPPER RIDGE BUILDS INTO
EASTERN UNITED STATES FOR THE WEEKEND WITH PLENTY OF SUNSHINE AND
FINALLY A TOUCH OF SUMMER. WENT WITH SLOWER ECMWF/HPC SOLUTION FOR
FRONT MOVING INTO THE GREAT LAKES ON SUNDAY AND HELD OFF PRECIP
THROUGH SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
H5 LOW ROTATING ACROSS WV THIS AFTERNOON WILL TRIGGER ISOLD TSTMS
ACROSS NORTHERN WV AND SOUTHERN PA FROM 18Z-00Z. CONDITIONS
GENERALLY VFR WITH IFR CONDS PSBL IN BRIEF HEAVY RAIN ASSOCIATED
WITH THUNDERSTORMS. EXPECT VFR FROM 00Z-06Z WITH MVFR VSBY
DEVELOPING AFTER 06Z IN PATCHY FOG.  POSSIBLE 3-4 HOURS OF IFR VSBY
POSSIBLE IN FOG ARON SUNRISE WITH FOG BURNING OFF BY 14Z. FROM
14Z-18Z SCT030-040 WITH VSBY UNLIMITED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 2:04 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 2:04 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 SW REEDSVILLE         39.46N 79.87W
07/06/2008                   PRESTON            WV   EMERGENCY MNGR

            2 FOOT OF WATER ON FLAT ROCK ROAD NEAR GLADESVILLE.

&&

TPARRISH
Local storm report, Jul 6, 2:27 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/06/2008                   MONONGALIA         WV   LAW ENFORCEMENT

            FLOODING ALONG SUMMERSCHOOL ROAD.

&&

TPARRISH
Local storm report, Jul 6, 2:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MORGANTOWN              39.64N 79.95W
07/06/2008                   MONONGALIA         WV   LAW ENFORCEMENT

            WEST RUN FLOODING.

&&

TPARRISH
Special weather statement, Jul 6, 3:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT SUN JUL 6 2008

PAZ021-062100-
ALLEGHENY PA-
404 PM EDT SUN JUL 6 2008

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS OVER EASTERN ALLEGHENY COUNTY...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER FOX CHAPEL...MOVING NORTH AT 6
MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND HAIL.
BECAUSE THESE STORMS ARE MOVING VERY SLOW...HEAVY RAIN WILL FALL
OVER THE SAME LOCATIONS FOR AN EXTENDED PERIOD OF TIME. THIS WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...FOX CHAPEL...PENN HILLS...RUSSELLTON...SPRINGDALE...
WILKINSBURG...ASPINWALL AND BAIRDFORD

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 6, 3:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      7 SE MORGANTOWN         39.56N 79.86W
07/06/2008                   MONONGALIA         WV   EMERGENCY MNGR

            FLOODING REPORTED IN THE DELLSLOW AREA ALONG DECKERS
            CREEK.

&&

TPARRISH
Local storm report, Jul 6, 4:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 SE MORGANTOWN         39.62N 79.92W
07/06/2008                   MONONGALIA         WV   EMERGENCY MNGR

            BEULAH ROAD BRIDGE WASHED AWAY AND ROAD COLLAPSED.

&&

TPARRISH

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 6, 4:30 PM EST to 6:00 PM EST
Where
Allegheny County, 0.9 mi SE of Bellevue to 0.94 mi SE of Bellevue
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Employee
Coordinates
40.462, -80.007

An off duty NWS employee reported flash flooding along Belleau St in Pittsburgh closing the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125437.